finding your hope in the darkness of despair

The last seven days have been extremely trying as I’ve been dealing with both chemotherapy side effects and a fairly high fever …

My bi-weekly chemo routine began on Wednesday Dec 28 with three hours of in-office infusions followed by the 46 hours of continuous injections of 5FU thru a hippie-bound infusion pump.  Admittedly  I entered into this round somewhat exhausted from Thanksgiving through Christmas activities and a less than stellar attitude.  Chemo side effect begin as normal later in the day.  At 2pm on Friday December 30 I returned to oncologist to have infusion pump disconnected from my port-catheter.  But all that was fun-n-games compared to what was going to happen next.

A few hours later I started to feel the crash coming on that so often follows the removal of the pump … that along with some chills.  By 6:30 pm I was in bed not to depart it until 9am the next morning … I would like to say I that was all sleep but what I experienced Friday night was closer to a slip into a mixed state of delirium and psychosis.

To some degree that prevented me from even realizing I had a fever.  But as Saturday dragged on into Saturday evening, we began to see if we still had a thermometer (Believe it or not just the week before our primary old-timer mercury thermometer fell out of the top shelf in the kitchen cabinet and broke sending mercury flying all over the floor … much to the delight of the inquisitive minds of our kids).

My wife found one and five minutes later we found out my temperature was 102.5 degrees.  Now that’s not a real good thing so close to chemo … but who in their right mind want to go to the emergency room. So overnight Saturday was a repeat of Friday.

With the dawn of a New Year, the temperature crept just over 103 and the Tylenol had no impact so at the advice of our oncologist, we spent three hours in the local Emergency Room – blood tests (CBC and bacteria), urine tests, flu swab, x-rays, Tylenol, antibiotic drip, and a Levequin prescription.

A little less chaotic night Sunday with even a bit of sleep mixed in but the temp still stayed between 101 and 103 all day Monday, with the highest temperatures fortunately in the morning.  Of course Levequin is an extremely powerful antibiotic with its own fun set of side effects including ‘trouble sleeping may occur’.  In my case, change ‘may’ to ‘does’.  But after three days it’s doing it’s job.  As of today, only seven more days of this antibiotic and antisleep medicine …

You do a lot of insightful, revealing and no doubt crazy thinking when dealing with high temperatures and the drugs they give you to fight fevers and bacterial infections.  But there is one thought that really struck a nerve.

Through the many dark nights of the last week, I cried … and I do mean cried … out to Jesus from the darkness of my despair and in the middle of the night.  And I realize that for me the hope in that is not how or when he responds (cause it is virtually never how and when I want it).  No, my hope is knowing that He is present, He is listening, and He will respond (because he always has).

But the question I’m left with is this:

Who do people who do not know of God, who do not believe God exists, who do not believe God is knowable … who do these people cry out to from the darkness of their despair?  Where is their hope?

OK, I’m tired now … but no fever today (Wednesday).

Best wishes to you and to yours in 2012!

Bernie

Advertisements

About bwebbjr

A grandfather, father, husband, man, and a child of God who is following Christ Jesus and working out his salvation with fear and trembling; for it is God who is at work IN me, both to will and to work for His good pleasure (Philippians 2:12-13). I dodged my first bullet with cancer when a cancerous polyp was removed in a sigmoid colectomy surgery in August 2007. Four years later, in the midst of a second colectomy surgery we discovered I had Stage IV metastatic colon cancer. Rather than colectomy surgery I had colostomy surgery, which now means the colostomy bag is a part of my everyday life ... with the emphasis on life. God has given us a peace beyond understanding as my wife and I have traveled this journey. By the grace of God I am blessed to be a 6 plus year cancer survivor aka warrior. In writing, I am often wrestling with my own personal struggles and beliefs and in the midst God leads me to a lesson He wants me to learn ... or sometimes He simply touches me in the revelation of Himself. My hope is that the result you see here might touch your heart and glorify God. And let me be clear ... I am not the only one with something to say. Please join in the conversation sharing your faith, your cancer experiences, etc. I would love to hear from you. Bernie
This entry was posted in Cancer & Medicine, Faith, Reflections and tagged , , , , , , . Bookmark the permalink.

4 Responses to finding your hope in the darkness of despair

  1. Sorry Bernie, Prayers for you and your family, Betsy

    • bwebbjr says:

      Thanks for the prayers Betsy … much better night of sleep last night with no side effects from the Levequin. Feeling a bit stronger and plan on working some from home today.

      Thanks again!

      Bernie

  2. Bernie, sorry to hear about this temporary setback. You have such a strong and encouraging faith. God is going to see you and yours through this …

    Jim D.

    • bwebbjr says:

      Thanks Jim but here lately my faith hangs on by a thin thread … fortunately God’s faithfulness has me securely tied in with a steel cable. I still can’t begin to comprehend how people apart from God deal with those dark times … where is there hope? where is the light? I would imagine it is is those moments that Jesus begins to reveal Himself … although I imagine once the darkness passes many forget … I know I’ve done that more often than I’d like to admit. Thank the Lord that Jesus is the author and perfector of faith!

      May you and your family truly be blessed IN Christ Jesus during 2012 Jim!

      Bernie

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s